Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2023, 3:57 PM MDT for Boulder County, Weld County, Colorado. It was in force for 84 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 3:57 PM MDT (21:57 UTC)
- Expired
- May 18, 2023, 5:21 PM MDT
- In force
- 84 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boulder County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:15 PM MDT | HEAVY RAIN 2 | 3 Ese Longmont, CO | REPORTS 2 INCHES IN 45 MINUTES STARTING AT 1530 LOCAL TIME. |
| May 18, 4:25 PM MDT | FLASH FLOOD | 2 E Dacono, CO | NUMEROUS DITCHES OVERFLOWING ON CO-52 WITH MOVING WATER. |
| May 18, 4:30 PM MDT | FLOOD | 2 Sw Longmont, CO | APPROXIMATELY 1 FOOT OF STANDING WATER COMPLETELY FLOODING A LOADING DOCK BASED ON IMAGES AND PUBLIC REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WGUS55 KBOU 182157
FFWBOU
COC013-123-190100-
/O.NEW.KBOU.FF.W.0003.230518T2157Z-230519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
357 PM MDT Thu May 18 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Northeastern Boulder County in northeastern Colorado...
Southwestern Weld County in northeastern Colorado...
* Until 700 PM MDT.
* At 357 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Longmont, Erie, Firestone, Frederick, Dacono, Mead and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4022 10519 4025 10505 4010 10485 4001 10507
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rodriguez1 follow-up statement
193 WGUS75 KBOU 182321 FFSBOU Flash Flood Statement National Weather Service Denver CO 521 PM MDT Thu May 18 2023 COC013-123-182331- /O.CAN.KBOU.FF.W.0003.000000T0000Z-230519T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boulder CO-Weld CO- 521 PM MDT Thu May 18 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BOULDER AND SOUTHWESTERN WELD COUNTIES... Flood waters have receded and the heavy rain has ended. Flooding is no longer expected to pose a widespread threat. Please continue to heed remaining road closures and use caution around low water crossings and creeks. Do not cross a flooded road. LAT...LON 4022 10519 4025 10505 4010 10485 4001 10507 $$ Rodriguez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:10 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 18, 2:10 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 210 PM MDT Thu May 18 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 18 2023 Northeast low level flow around a surface high over the Northern Rockies will continue to push cool and moist air into the area through Friday. The upslope flow combined with lift from an upper level trough near the Four Corners will continue to produce rain showers and weak storms through at least this evening. The stronger storms that pushed through the Denver area will continue to progress eastward across the plains through early evening. Airmass ahead of this first batch of storms remains unstable with CAPE of 1000 J/kg. Shear is somewhat limited, so expect the strongest storms to be close to severe with one inch hail and 60 mph winds possible. Models in fairly good agreement a second round of showers and weak storms form early this evening along the Front Range. Therefore, will maintain the high PoPs through this evening. Rain showers will decrease overnight, but upslope flow may keep light rain and drizzle going through the night and into Friday morning. For Friday, the airmass east of the foothills will be capped, so it should be convection free. Still could see light rain, mainly Friday morning due to the moist upslope flow. Along and west of the Continental Divide and Park county should be above the cap. This will allow scattered showers and storms to form Friday afternoon. Highs over the northeast Colorado will be in the mid to upper 60s, though areas near the foothills may be a little cooler due to cloud cover. .LONG TERM...(Friday night through Thursday) Issued at 210 PM MDT Thu May 18 2023 Saturday a flat ridge is over us which will bring southwesterly flow aloft. The mountains, foothills, and Palmer Divide will benefit from this flow and see the most precipitation as well as potential for thunderstorms. These areas could see some thunderstorms fire off with decent CAPE (600-800J/Kg), bulk shear (25-30kts) and plenty of available moisture. Afternoon/evening thunderstorms are a possibility for the plains but could be limited due to a pretty stable environment however afternoon seasonal showers can't be ruled out. Temperatures will return to seasonal with mid 70's for the plains and 50-60's for the mountains. On Sunday, clearing skies and drier air move in as we transition to northwest flow aloft. "SUN"day we will see more sun! Temperatures will be slightly warmer than Saturday due to the lack of cloud cover. There could be a chance of afternoon showers for the mountains with a slight chance of showers for the plains. With this ridge in place we will see seasonal temperatures to just above normal for the early part of the week. Temperatures were bumped up due to the lack of cloud cover as well. Winds aloft will shift back to southwest flow which will lead to another wet week with afternoon/evening showers and thunderstorms possible. Tuesday and Wednesday look to have more convective components increased CAPE (~600-800J/Kg), bulk shear(25-30kts) and available moisture which could mean strong afternoon thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu May 18 2023 Sct-Bkn stratocumulus clouds have formed in the 2000-4000 foot range. Expect these to linger until showers and storms move off the foothills. The storms are already forming and should move off the higher terrain by 19Z. Due to the clearing, storms are expected to be stronger with hail and strong winds accompanying some of the storms. Around 00Z, expect a transition to mainly showers with a few embedded storms possible. Low clouds are expected for tonight and Friday morning with ceilings falling to around 1000 feet. Visibility could be an issue due to fog and wildfire smoke from Canada. && .HYDROLOGY... Issued at 210 PM MDT Thu May 18 2023 Biggest threat for flash flooding across the burn areas and Front Range will be the next hour or two. Then the thunderstorms will shift eastward over the plains. Rain showers are expected along the Front Range this evening with a few weak storms possibly mixed in, so the flooding threat isn't zero but will be low this evening. For Friday, best chance for storms will be west of the Continental Divide and also south of I-70. The threat for the Cameron Peak Burn Area will be very low, with a slightly higher threat for East Troublesome Burn Area. Saturday shows the most amount of available moisture and limited instability which could produce scattered showers. Limited threat of flash flooding for the burn scars. Sunday looks drier with little to no threat of flash flooding for burn scars. The start of the week there is more moisture that moves into the area but likely limited threat of flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Chavez/Gimmestad AVIATION...Meier HYDROLOGY...Meier/Chavez
Hazardous weather outlook, May 18, 11:02 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Thu May 18 2023 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Thu May 18 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected, mainly in the afternoon and evening. A few of the storms could be severe with golfball size hail and 70 mph from the strongest storms. Heavy rain is also expected with the stronger showers and storms. Flood prone areas, like the burn areas, will see an elevated threat for flooding today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday will remain mostly cloudy and cool over the plains as higher stability limits showers to near the foothills. The best chance for showers and thunderstorms on Friday will be in the mountains with brief heavy rain. For the weekend into early next week, showers and thunderstorms will favor the mountains, especially along and south of the Interstate 70 corridor and over the Palmer Divide. For Tuesday and Wednesday, there will be a better chance for thunderstorms spreading out over the plains with possibly stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Reports of severe weather, flooding, and heavy rain will be appreciated.
In the hours before
Special weather statement, May 18, 2:25 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Denver CO
225 PM MDT Thu May 18 2023
COZ049-182100-
Washington County CO-
225 PM MDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern
Washington County through 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Last Chance, or 30 miles north of Limon, moving northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 10355 3965 10370 3968 10371 3983 10370
3983 10351
TIME...MOT...LOC 2025Z 203DEG 14KT 3970 10364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RPKSpecial weather statement, May 18, 2:39 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
239 PM MDT Thu May 18 2023
COZ042-182115-
Northeast Weld County CO-
239 PM MDT Thu May 18 2023
...A strong thunderstorm will impact portions of northeastern Weld
County through 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pawnee Buttes, or 25 miles southwest of Kimball,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 10360 4074 10393 4097 10408 4100 10401
4100 10370
TIME...MOT...LOC 2038Z 312DEG 25KT 4092 10392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RPKSpecial weather statement, May 18, 3:04 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Denver CO 304 PM MDT Thu May 18 2023 COZ049-182130- Washington County CO- 304 PM MDT Thu May 18 2023 ...A strong thunderstorm will impact portions of southwestern Washington County through 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near Woodlin School, or 30 miles southwest of Akron, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Woodlin School and Woodrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 10350 3979 10371 3999 10359 3990 10327 TIME...MOT...LOC 2103Z 215DEG 15KT 3980 10356 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RPK
Special weather statement, May 18, 3:17 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Denver CO
317 PM MDT Thu May 18 2023
COZ042-048-182145-
Logan County CO-Northeast Weld County CO-
317 PM MDT Thu May 18 2023
...Strong thunderstorms will impact portions of northeastern Weld and
northwestern Logan Counties through 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Westplains to 4 miles
northwest of Stoneham, or along a line extending from 22 miles
southwest of Sidney to 28 miles north of Fort Morgan. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Sterling Reservoir, Stoneham, Westplains and Pawnee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4090 10308 4054 10351 4072 10397 4100 10362
4100 10329
TIME...MOT...LOC 2117Z 292DEG 28KT 4097 10334 4067 10371
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RPKSpecial weather statement, May 18, 3:19 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Denver CO 319 PM MDT Thu May 18 2023 COZ038-039-043-182145- Central and South Weld County CO- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO-Larimer County Below 6000 Feet/Northwest Weld County CO- 319 PM MDT Thu May 18 2023 ...A strong thunderstorm will impact portions of southwestern Weld and northeastern Boulder Counties through 345 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Berthoud, or 21 miles south of Fort Collins, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Longmont, Firestone, Johnstown, Berthoud and Mead. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4010 10512 4028 10522 4038 10498 4019 10485 TIME...MOT...LOC 2119Z 325DEG 15KT 4025 10509 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RPK
Special weather statement, May 18, 3:36 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT Thu May 18 2023
COZ048-182200-
Logan County CO-
336 PM MDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern Logan
County through 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pawnee Pass, or 13 miles west of Sterling, moving southeast at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Sterling, Logan Corners, Atwood, Pawnee Pass and
Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 10320 4047 10343 4051 10347 4052 10347
4052 10348 4065 10358 4070 10358 4080 10338
TIME...MOT...LOC 2136Z 325DEG 15KT 4063 10344
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:57 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| May 18, 1:23 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| May 18, 1:39 PM MDT | Special Weather Statement | BOU | Denver | 36 min |
| May 18, 1:41 PM MDT | Special Weather Statement | BOU | Larimer | 34 min |
| May 18, 1:49 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 86 min |
| May 18, 2:00 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 2 hr |
| May 18, 2:08 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 2 hr |
| May 18, 2:25 PM MDT | Special Weather Statement | BOU | Washington | 35 min |
| May 18, 2:51 PM MDT | Areal Flood Advisory | BOU | Denver | 114 min |
| May 18, 3:04 PM MDT | Special Weather Statement | BOU | Washington | 26 min |
| May 18, 3:10 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 3 hr |
| May 18, 3:17 PM MDT | Special Weather Statement | BOU | Logan | 28 min |
| May 18, 3:19 PM MDT | Special Weather Statement | BOU | Broomfield | 26 min |
| May 18, 3:35 PM MDT | Areal Flood Advisory | BOU | Boulder, Larimer, Weld | 3 hr |
| May 18, 3:36 PM MDT | Special Weather Statement | BOU | Logan | 24 min |
| May 18, 3:47 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| May 18, 4:07 PM MDT | Special Weather Statement | BOU | Logan | 23 min |
| May 18, 4:25 PM MDT | Areal Flood Advisory | BOU | Adams, Weld | 2 hr |
| May 18, 4:35 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| May 18, 4:37 PM MDT | Special Weather Statement | BOU | Logan | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.